Alert archive / West Virginia / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 121, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Oct 28, 2018, 8:20 PM EDT for 6 counties in West Virginia. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 28, 2018, 8:20 PM EDT (00:20 UTC)
- Expired
- Oct 28, 2018, 8:45 PM EDT
- In force
- 25 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Braxton County, WV, Clay County, WV, Nicholas County, WV, Pocahontas County, WV, Randolph County, WV, Webster County, WV
The radar
The Charleston,WV radar (KRLX), 116 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 28, 8:40 PM EDT | TSTM WND DMG | Erbacon, WV | MULTIPLE TREES AND POWER LINES DOWN AT 5922 ERBACON ROAD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 0.3 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 863 m above ground
- 0-6 km bulk shear
- 107 kt
- 0-1 km storm-relative helicity
- 368 m²/s²
- 0-3 km storm-relative helicity
- 344 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
811
WUUS51 KRLX 290020
SVRRLX
WVC007-015-067-075-083-101-290045-
/O.NEW.KRLX.SV.W.0121.181029T0020Z-181029T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
820 PM EDT SUN OCT 28 2018
The National Weather Service in Charleston West Virginia has issued a
* Severe Thunderstorm Warning for...
Southwestern Randolph County in northeastern West Virginia...
Northeastern Pocahontas County in northeastern West Virginia...
North central Nicholas County in southeastern West Virginia...
Southern Braxton County in north central West Virginia...
Webster County in northeastern West Virginia...
Northeastern Clay County in north central West Virginia...
* Until 845 PM EDT.
* At 819 PM EDT, severe thunderstorms were located along a line
extending from near Holly River State to 9 miles southeast of
Sutton to near Birch River, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Sutton, Webster Springs, Gassaway, Addison (Webster Springs), Birch
River, Big Otter, Holly River State, Harrison, Mingo, Cowen,
Durbin, Flatwoods, Cheat Bridge, Upper Glade, Pickens, Waneta,
Boggs, Little Birch, Hacker Valley and Bergoo.
This includes Interstate 79 between mile markers 36 and 68.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3849 7989 3839 8062 3857 8113 3860 8110
3873 8064 3862 7972
TIME...MOT...LOC 0019Z 276DEG 70KT 3866 8039 3859 8056 3852 8084
HAIL...1.00IN
WIND...60MPH
$$
302 follow-up statements
948
WWUS51 KRLX 290034
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
834 PM EDT SUN OCT 28 2018
WVC007-015-067-075-083-101-290045-
/O.CON.KRLX.SV.W.0121.000000T0000Z-181029T0045Z/
Randolph WV-Pocahontas WV-Nicholas WV-Braxton WV-Webster WV-Clay WV-
834 PM EDT SUN OCT 28 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR SOUTHWESTERN RANDOLPH...NORTHEASTERN POCAHONTAS...NORTH CENTRAL
NICHOLAS...SOUTHEASTERN BRAXTON...WEBSTER AND EAST CENTRAL CLAY
COUNTIES...
At 834 PM EDT, severe thunderstorms were located along a line
extending from Holly River State to 10 miles southeast of Sutton to
near Birch River, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Webster Springs, Addison (Webster Springs), Birch River, Holly River
State, Harrison, Mingo, Cowen, Durbin, Diana, Monterville, Cheat
Bridge, Upper Glade, Pickens, Waneta, Boggs, Little Birch, Hacker
Valley, Valley Head, Bergoo and Centralia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3849 7989 3839 8062 3852 8099 3861 8067
3869 8034 3862 7972
TIME...MOT...LOC 0034Z 280DEG 42KT 3865 8036 3859 8055 3854 8083
HAIL...1.00IN
WIND...60MPH
$$
30354
WWUS51 KRLX 290040
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
840 PM EDT SUN OCT 28 2018
WVC007-015-067-075-083-101-290050-
/O.EXP.KRLX.SV.W.0121.000000T0000Z-181029T0045Z/
Randolph WV-Pocahontas WV-Nicholas WV-Braxton WV-Webster WV-Clay WV-
840 PM EDT SUN OCT 28 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN RANDOLPH...
NORTHEASTERN POCAHONTAS...NORTH CENTRAL NICHOLAS...SOUTHEASTERN
BRAXTON...WEBSTER AND EAST CENTRAL CLAY COUNTIES WILL EXPIRE AT 845
PM EDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and gusty winds are still possible with these thunderstorms.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Charleston West Virginia.
LAT...LON 3849 7989 3839 8062 3852 8099 3861 8067
3869 8034 3862 7972
TIME...MOT...LOC 0040Z 276DEG 70KT 3864 8025 3858 8044 3853 8072
$$
30What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 28, 7:57 PM EDT, 23 minutes earlier.
Area forecast discussion, Oct 28, 7:57 PM EDT, 23 minutes before
Area Forecast Discussion National Weather Service Charleston WV 757 PM EDT Sun Oct 28 2018 .SYNOPSIS... Clipper crosses tonight with gusty showers/storms. Strong winds mainly higher elevations through Monday. High pressure Tuesday. Another system crosses Thursday into Friday. && .NEAR TERM /THROUGH MONDAY/... As of 300 PM Sunday... Warm advection showers moving swiftly across the forecast area this afternoon allegedly produced graupel in Athens, Ohio. This will be followed quickly on its heels by showers developing later this afternoon ahead of a cold front charging in from the west. This is all associated with a vigorous upper level short wave trough that pivots through the area this afternoon. Despite the showers, surface heating pushed lowland temperatures to around 60 with dew points around 50. Beneath cooling aloft, this will support 500 to 1000 j/kj CAPE which will support thunderstorms ahead of the cold front, with the help of mid level forcing and the left exit region of the upper level jet. This is likely to bring down strong wind gusts given the strength of the flow throughout the column as nicely depicted in the SWODY1. Strong wind gusts are also likely behind the front tonight given strong unidirectional flow and strong subsidence. Wind advisory is in effect for the mountainous counties, with gusts over 40 kts most likely along the ridges. These strong winds gradually diminish late overnight tonight through Monday. Upslope showers are likely behind the front overnight into Monday. It will get barely cold enough to support snow over the highest terrain and even there, moisture becomes too shallow for efficient significant growth. This only have a few pixels of snow accumulations of a fraction of an inch over the very highest terrain. Latest guidance was similar to previous package on temperatures so little change needed, other than to account for more heating this afternoon than progged. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/... As of 210 PM Sunday... High pressure system will then move across the area on Tuesday, providing dry weather. The high will slide to our SE on by Wednesday and send warm SW return flow into the region. This will send temperatures above average on Wednesday, with highs possibly into the mid to upper 70s. However, a strong cold front will be approaching from the west by Wednesday afternoon, with showers overspreading the Ohio Valley. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... As of 220 PM Sunday... The aforementioned cold front appears that it is going to stall near SE Ohio by Wednesday night. All guidance is in fairly good agreement with this scenario at this time. Models also agree that a wave will develop along the front and move NE across the Ohio Valley, however, there are some differences with how this evolves on Thursday. The Euro currently takes it across Central Ohio, with heavy rain edging into and persisting across much of SE Ohio. Meanwhile the GFS, is further east, with the heavy rain axis along the Ohio River. Rainfall amounts may be enough to cause some flooding issues depending where the axis sets up. Will have to continue to monitor through the beginning of this week. Eventually, the front will pass through the area by the end of the week, with amplified upper trough settling over the Eastern U.S. Expect much cooler conditions as we head into next weekend. && .AVIATION /23Z SUNDAY THROUGH FRIDAY/... As of 755 PM Sunday... Radar and sfc obs show west to northwest strong winds 10 to 15 knots gusting in some areas up to 30 knots, behind a cold front. Have gusts reaching 40 knots along the higher terrain eastern mountains tonight into Monday morning. These strong winds will gradually diminish early Monday morning but still gusty. Low level moisture is expected to persist into Monday, with mostly MVFR ceilings. With the strong flow, visibility will be VFR, except brief MVFR or IFR in a shower or thunderstorm. Winds aloft will stay moderate to strong from the west northwest tonight into Monday. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z TUESDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Gusty winds will fluctuate. Timing of onset of MVFR ceilings tonight may vary, as may timing of improvement on Monday. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 22 23 00 01 02 03 04 05 06 07 08 09 EDT 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 CRW CONSISTENCY H H H H H M M M H H H H HTS CONSISTENCY H H H H H H H M L H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY M M M M H M M H L L H H PKB CONSISTENCY M M M M M H H H H H H H CKB CONSISTENCY M M M M L H H H H H H H AFTER 00Z TUESDAY... IFR possible in rain late this week, mainly over the middle Ohio Valley. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...Wind Advisory until 11 AM EDT Monday for WVZ033-034-515>526. OH...None. KY...None. VA...Wind Advisory until 11 AM EDT Monday for VAZ003-004. && SYNOPSIS...TRM/MPK NEAR TERM...TRM SHORT TERM...MPK LONG TERM...MPK AVIATION...TRM
Hazardous weather outlook, Oct 28, 11:38 AM EDT, 8 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 1138 AM EDT Sun Oct 28 2018 VAZ003-004-WVZ033-034-515>526-291545- Dickenson-Buchanan-McDowell-Wyoming-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette- Northwest Nicholas-Southeast Nicholas-Northwest Webster- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Northwest Randolph-Southeast Randolph- 1138 AM EDT Sun Oct 28 2018 ...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 11 AM EDT MONDAY... This Hazardous Weather Outlook is for southwest Virginia, and the mountainous counties of West Virginia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032- 039-040-291545- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt- Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer- Lewis-Harrison-Taylor-Upshur-Barbour- 1138 AM EDT Sun Oct 28 2018 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, and the lowlands of western West Virginia. .DAY ONE...This Afternoon and Tonight. Gusty winds are expected this afternoon and tonight, which could be enhanced by showers and thunderstorms this afternoon and evening. The strongest wind gusts may produce isolated tree damage and power outages. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. TRM
In the hours before
Local storm report, Oct 28, 6:59 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
659 PM EDT SUN OCT 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0634 PM HAIL PAGEVILLE 39.17N 82.14W
10/28/2018 M1.00 INCH MEIGS OH SOCIAL MEDIA
QUARTER INCH HAIL REPORTED AT THE INTERSECTION OF
PAGEVILLE ROAD AND ROUTE 684 IN PAGEVILLE
&&
EVENT NUMBER RLX1800338
MEKLocal storm report, Oct 28, 7:07 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON WV
707 PM EDT SUN OCT 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0634 PM HAIL PAGEVILLE 39.17N 82.14W
10/28/2018 M1.00 INCH MEIGS OH SOCIAL MEDIA
QUARTER SIZED HAIL REPORTED AT THE INTERSECTION OF
PAGEVILLE ROAD AND ROUTE 684 IN PAGEVILLE
&&
CORRECTED REMARKS
EVENT NUMBER RLX1800338
MEKSpecial weather statement, Oct 28, 7:08 PM EDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Charleston WV
708 PM EDT SUN OCT 28 2018
WVZ007-008-016>018-029-282345-
Calhoun-Jackson-Roane-Wirt-Mason-Gilmer-
708 PM EDT SUN OCT 28 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CALHOUN...EAST CENTRAL
MASON...CENTRAL GILMER...SOUTHERN WIRT...NORTHERN ROANE AND CENTRAL
JACKSON COUNTIES...
At 708 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 9 miles southwest of Elizabeth to
Sandyville to 9 miles south of Racine. Movement was east at 60 mph.
Winds in excess of 45 mph and half inch hail are possible with these
storms. Downed tree limbs and isolated power outages will be
possible.
Locations impacted include...
Ripley, Spencer, Glenville, Grantsville, Sandyville, Arnoldsburg,
Reedy, Millstone, Mount Zion, Lucille, Evans, Creston, Stumptown,
Annamoriah, Fairplain, Leroy, Gay, Normantown and Cottageville.
This includes Interstate 77 in West Virginia between mile markers 132
and 143.
LAT...LON 3897 8069 3885 8094 3871 8128 3878 8206
3889 8175 3898 8139
TIME...MOT...LOC 2308Z 270DEG 52KT 3895 8149 3889 8169 3883 8192
30Local storm report, Oct 28, 7:58 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
758 PM EDT SUN OCT 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0738 PM HAIL FLETCHER 38.65N 81.58W
10/28/2018 E1.00 INCH JACKSON WV PUBLIC
MPING REPORT OF ONE INCH HAIL
&&
EVENT NUMBER RLX1800339
MEKSpecial weather statement, Oct 28, 7:59 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Charleston WV
759 PM EDT SUN OCT 28 2018
WVZ027-028-290030-
Clay-Braxton-
759 PM EDT SUN OCT 28 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BRAXTON AND NORTH
CENTRAL CLAY COUNTIES...
At 759 PM EDT, a strong thunderstorm was located over Big Otter, or
10 miles north of Clay, moving east at 45 mph.
Winds in excess of 45 mph and nickel size hail are possible with
this storm. Downed tree limbs and isolated power outages will be
possible.
Locations impacted include...
Sutton, Gassaway, Big Otter, Nebo, Little Birch, Frametown and
Servia.
This includes Interstate 79 between mile markers 38 and 62.
LAT...LON 3856 8066 3859 8109 3861 8109 3864 8105
3867 8065
TIME...MOT...LOC 2359Z 271DEG 40KT 3861 8107
30Special weather statement, Oct 28, 8:14 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Charleston WV
814 PM EDT SUN OCT 28 2018
WVZ027-028-519-290045-
Clay-Northwest Nicholas-Braxton-
814 PM EDT SUN OCT 28 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL NICHOLAS...
SOUTHWESTERN BRAXTON AND NORTHEASTERN CLAY COUNTIES...
At 813 PM EDT, a strong thunderstorm was located over Big Otter, or 8
miles north of Clay, moving east at 45 mph.
Wind gusts up to 50 mph and dime size hail are possible with this
storm. Downed tree limbs and isolated power outages will be
possible.
Locations impacted include...
Big Otter, Birch River, Harrison, Widen, Strange Creek and Nebo.
This includes Interstate 79 between mile markers 36 and 44.
LAT...LON 3852 8066 3844 8081 3858 8112 3864 8106
3853 8065
TIME...MOT...LOC 0013Z 286DEG 41KT 3859 8108
30The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 28, 8:14 PM EDT | Special Weather Statement | RLX | Clay | 31 min |
| Oct 28, 8:46 PM EDT | Special Weather Statement | RLX | Pocahontas | 44 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.